Alert archive / Colorado / Flash Flood Warnings in 2009

Flash Flood Warning 6, NWS Denver/Boulder, CO

June 22, 2009Larimer County, Weld County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jun 22, 2009, 9:34 PM MDT for Larimer County, Weld County, Colorado. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2009, 9:34 PM MDT (03:34 UTC)
Expired
Jun 23, 2009, 12:30 AM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

Counties Larimer County, CO, Weld County, CO

The radar

The Cheyenne radar (KCYS), 43 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 10:02 PM MDTFLASH FLOODWellington, COSTREET FLOODING.
Jun 22, 10:15 PM MDTFLASH FLOODWellington, COSTREET FLOODING CONTINUES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
3111 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 230334
FFWBOU
COC069-123-230630-
/O.NEW.KBOU.FF.W.0006.090623T0334Z-090623T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
934 PM MDT MON JUN 22 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL LARIMER COUNTY IN NORTH CENTRAL COLORADO
  NORTHWESTERN WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 1230 AM MDT

* AT 929 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 2 MILES EAST OF BELLVUE...OR 5
  MILES NORTHWEST OF FORT COLLINS. THIS STORM WAS MOVING NORTHEAST AT
  15 MPH. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WELLINGTON...ROCKPORT...BELLVUE AND NORTHWESTERN FORT COLLINS.

AUTOMATED RAIN GAUGES ESTIMATE THAT RAIN FROM THE STORM HAS BEEN UP 
TO AN INCH AND ONE HALF IN LESS THAN AN HOUR WITH THIS STORM NEAR 
LAPORTE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. TURN AROUND...DO NOT DROWN.

&&

LAT...LON 4094 10478 4088 10469 4053 10516 4060 10524

$$


SWE
2 follow-up statements
000 
WGUS75 KBOU 230439
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1039 PM MDT MON JUN 22 2009

COC069-123-230630-
/O.CON.KBOU.FF.W.0006.000000T0000Z-090623T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LARIMER CO-WELD CO-
1039 PM MDT MON JUN 22 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM MDT FOR
NORTHWESTERN WELD AND EAST CENTRAL LARIMER COUNTIES...

AT 1032 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THE HEAVIEST RAIN HAD FALLEN FROM FROM LAPORTE TO NORTH OF 
WELLINGTON. THIS STORM WAS MOVING NORTHEAST AT 15 MPH. THE RAINFALL 
WILL BE DIMINISHING IN THE WARNING AREA BETWEEN 11 PM AND MIDNIGHT. 

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WELLINGTON...ROCKPORT...BELLVUE AND NORTHWESTERN FORT COLLINS.

AUTOMATED RAIN GAUGES INDICATE THAT OVER 3 INCHES OF RAIN HAD
FALLEN FROM THIS STORM IN LAPORTE...AND OVER 2 INCHES OF RAIN IN THE 
NORTHWEST PORTIONS OF FORT COLLINS.  FLOODING HAS ALSO BEEN REPORTED 
IN WELLINGTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS...CITY STREETS AND UNDERPASSES.
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS
AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER CLIMB TO HIGHER GROUND.

&&

LAT...LON 4094 10478 4088 10469 4053 10516 4060 10524

$$


SWE
000 
WGUS75 KBOU 230627
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1227 AM MDT TUE JUN 23 2009

COC069-123-230631-
/O.EXP.KBOU.FF.W.0006.000000T0000Z-090623T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LARIMER CO-WELD CO-
1227 AM MDT TUE JUN 23 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1230 AM MDT FOR
NORTHWESTERN WELD AND EAST CENTRAL LARIMER COUNTIES...

THE STORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.

FLOOD WATERS HAVE SUBSIDED AND FLASH FLOODING IS NO LONGER EXPECTED. 
THERE MAY STILL BE SOME MINOR FLOODING OF LOW LYING AREAS AND 
IRRIGATION DITCHES THROUGH THE NIGHT FROM LAPORTE TO WELLINGTON.  

AUTOMATED RAIN GAUGES INDICATE THAT UP TO 3.58 INCHES OF RAIN HAD 
FALLEN FROM THIS STORM IN LAPORTE...AND OVER 2.50 INCHES OF RAIN IN 
THE FAR NORTHWEST PORTIONS OF FORT COLLINS. STREET FLOODING WAS ALSO 
REPORTED IN WELLINGTON. A SPOTTER REPORTED 2.50 INCHES OF RAIN HAD 
FALLEN 4 MILES OF WELLINGTON IN WELD COUNTY. 


LAT...LON 4094 10478 4088 10469 4053 10516 4060 10524

$$


SWE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 1:30 PM MDT, 8 hours 4 minutes earlier.

Area forecast discussion, Jun 22, 1:30 PM MDT, 8 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
130 PM MDT MON JUN 22 2009

.SHORT TERM...DRY SOUTHWEST FLOW ALOFT WILL BE OVER THE AREA TONIGHT
AS A RIDGE STRENGTHENS OVER THE SOUTHERN CENTRAL PLAINS. A VERY WEAK
UPPER FEATURE WILL MOVE OVER NORTHERN CO THIS EVENING WHICH MAY BE
STRONG ENOUGH TO ALLOW ISOLATED CONVECTION OVER THE NORTHERN
PLAINS...HAVE ADDED A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS.
SHOULD BE A MILD NIGHT TONIGHT WITH 700 MB TEMPERATURES INCREASING 2
TO 4 DEGREES FROM LAST NIGHT AND A SLIGHT INCREASE IN HIGH CLOUDS.
THE UPPER RIDGE WILL CONTINUE TO BUILD TOMORROW WITH THE UPPER FLOW
BECOMING A LITTLE MORE SOUTHERLY. THIS WILL ALLOW MOISTURE TO BE
PULLED UP FROM THE SOUTHWEST. GOOD UPWARD QG VERTICAL VELOCITIES
OVER THE STATE TOMORROW COMBINED WITH A WEAK BOUNDARY MOVING SOUTH
FROM WYOMING WILL RESULT IN A MOISTENING UPSLOPE FLOW BY THE
AFTERNOON. NAM SHOWING MORE UNSTABLE AIR MOVING IN FROM THE
EAST...CAPES OF 1700-2500 J/KG OVER THE EASTERN PLAINS AND 600-800
ELSEWHERE. HAVE KEPT IN THE 20-30 POPS FOR THE FORECAST AS THE RIDGE
CONTINUES TO BUILD AND BELIEVE MOST OF THE ACTIVITY WILL BE TO OUR
NORTH AND EAST. TEMPERATURES TUESDAY WILL BE ABOUT THE SAME AS TODAY
AS 700 MB TEMPS INCREASE A DEGREE OR TWO...HOWEVER CLOUD COVER WILL
HELP MODERATE THIS CHANGE.

.LONG TERM...TUESDAY NIGHT THROUGH THURSDAY A WEAK SOUTHERLY FLOW
ALOFT WILL BE OVER COLORADO...WITH THE RIDGE OF HIGH PRESSURE OVER
THE CENTRAL PLAINS AND A PACIFIC TROF OFF THE SRN CA COAST.
SUBTROPICAL MOISTURE EMBEDDED IN THE FLOW IS STILL PROGGED TO
MIGRATE INTO WRN AND NRN CO THROUGH THAT TIME.  SOUNDINGS INDICATE
SUFFICIENT INSTBY ALG THE URBAN CORRIDOR (GENERALLY 600-1100 J/KG)
FOR THUNDERSTORMS EACH AFTERNOON AND EVENING.  OVER THE NERN PLAINS
...HIGHER CAPES BUT MORE CIN AS WELL.  CURRENT POPS OF 20 PERCENT
LOOK GOOD NO ADJUSTMENTS THERE.  THE PATTERN CHANGES ON FRIDAY AS
THE FLOW ALOFT BECOMES MORE WSWLY.  THE PACIFIC TROF IS PROGGED TO
LIFT ACROSS COLORADO FRIDAY NIGHT.  THERE MAY BE A BETTER CHANCE OF
PCPN AT THAT TIME WITH SOME WEAK QG ASCENT ASSOCIATED WITH THE TROF
ALONG WITH SOME MID LEVEL COOLING.  ON SATURDAY IT LOOKS LIKE A
DRIER WLY FLOW OVER CO WITH A RIDGE STRETCHING ACRS THE SRN HALF OF
THE CONTINENTAL U.S.  THE GFS THEN STARTS TO ADVECT MORE SUBTROPICAL
MSTR AROUND THE RIDGE AND INTO COLORADO FOR SUNDAY INTO MONDAY.  FOR
NOW WL KEEP MORE A GENERIC FCST GOING FOR SATURDAY THROUGH MONDAY
WITH A SLIGHT CHANCE OF THUNDERSTORM EACH AFTN AND EVNG.
OVERALL...ONLY MINOR ADJUSTMENTS FOR THE GRIDS PLANNED IN THE LONG
TERM.
&&

.AVIATION...VFR CONDITIONS AND STANDARD DIURNAL WIND PATTERN THROUGH
TOMORROW MORNING. A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS
AFTER 18Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

KRIEDERMAN/COOPER
Hazardous weather outlook, Jun 22, 10:06 AM MDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1006 AM MDT MON JUN 22 2009

COZ030>051-231200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1006 AM MDT MON JUN 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A DRIER AND MORE STABLE AIRMASS WILL BE IN PLACE OVER NORTHERN
COLORADO TODAY WHICH WILL INHIBIT THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KRIEDERMAN/COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:31 PM MDTSevere Thunderstorm WarningBOUBoulder, Larimer44 min
Jun 22, 8:51 PM MDTSevere Thunderstorm WarningBOULarimer, Weld54 min
Jun 22, 9:28 PM MDTSevere Thunderstorm WarningBOUBoulder, Larimer47 min
Jun 22, 9:44 PM MDTSevere Thunderstorm WarningBOULarimer, Weld61 min
Jun 22, 9:54 PM MDTTornado WarningBOULarimer, Weld51 min
Jun 22, 10:24 PM MDTTornado WarningBOUWeld36 min
Jun 22, 10:32 PM MDTSevere Thunderstorm WarningBOUWeld32 min
Jun 22, 10:35 PM MDTAreal Flood AdvisoryBOULarimer85 min
Jun 22, 10:57 PM MDTSevere Thunderstorm WarningBOUWeld48 min
Jun 22, 11:57 PM MDTSevere Thunderstorm WarningBOUWeld16 min
Jun 23, 4:02 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver, Douglas, Elbert, Weld58 min
Jun 23, 4:14 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe, Denver, Douglas, Elbert91 min
Jun 23, 4:22 PM MDTSevere Thunderstorm WarningBOUWeld53 min
Jun 23, 4:37 PM MDTFlash Flood WarningBOUDouglas68 min
Jun 23, 4:59 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver50 min
Jun 23, 5:02 PM MDTTornado WarningBOUElbert20 min
Jun 23, 5:17 PM MDTSevere Thunderstorm WarningBOUWeld58 min

Nearby

Flash Flood Warnings in Colorado, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.